Florida, 2009

Dust Devil in Florida, March 19, 2009

March 19, 2009 · NWS TBW · 1 event in 1 county or zone

Under warm and dry high pressure, a strong dust devil developed and tore an aluminum overhang off of a mobile home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Under warm and dry high pressure, a strong dust devil developed and tore an aluminum overhang off of a mobile home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 19, 12:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 19, 12:22 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
122 PM EDT THU MAR 19 2009

.SHORT TERM (TONIGHT - SATURDAY)... REMNANT FRONTAL BOUNDARY ACROSS
THE SOUTHERN PENINSULA COMBINED WITH ADEQUATE MOISTURE AND SEA BREEZE
BOUNDARY CONVERGENCE WILL SUPPORT SOME ISOLATED SHOWERS AND POSSIBLY
A STORM THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS
FROM THE BAY AREA SOUTH WHERE SLIGHT CHANCE CATEGORY POPS (20%) WILL
BE ADVERTISED. BY LATE EVENING ANY LINGERING PRECIP WILL BE ON THE WANE
WITH SKIES BECOMING PARTLY CLOUDY TO MOSTLY CLEAR OVERNIGHT. LIGHT
WINDS AND SUFFICIENT MOISTURE WILL ALLOW FOR SOME PATCHY LATE NIGHT
FOG TO FORM OVER THE NATURE COAST OTHERWISE DRY CONDITIONS ARE EXPECTED
ELSEWHERE.

ON FRIDAY AN UPSTREAM SHORT WAVE TROUGH MOVING OFF THE U.S. EAST COAST
WILL HELP TO PUSH ANOTHER COLD FRONT THROUGH THE FORECAST AREA DURING
THE AFTERNOON. LIMITED MOISTURE VIA MODEL CROSS-SECTIONS SHOULD MAKE
FOR A DRY PASSAGE WITH JUST PARTLY CLOUDY SKIES AND A WIND SHIFT INTO
THE NORTH EXPECTED. DURING FRIDAY NIGHT INTO SATURDAY STRONG HIGH PRESSURE
WILL BUILD SOUTHEAST TOWARD THE MID ATLANTIC REGION IN THE WAKE OF THE
FRONT. DRIER AND SLIGHTLY COOLER AIR WILL ADVECT INTO THE FORECAST AREA
ON A STRENGTHENING NORTHEASTERLY WIND FLOW WHICH WILL SUPPORT BREEZY AND
PLEASANT DRY WEATHER THROUGH THE UPCOMING WEEKEND. TEMPERATURES WILL RUN
A FEW DEGREES ABOVE NORMAL ON FRIDAY...THEN RETURN TO NEAR NORMAL OVER
THE UPCOMING WEEKEND.

.LONG TERM (SATURDAY NIGHT-THURSDAY)...DEEP LAYER RIDGING WILL BE
BUILDING INTO THE REGION SATURDAY NIGHT. AT THE SURFACE HIGH PRESSURE
WILL BEGIN THE PERIOD ACROSS THE ENTIRE EASTERN SEABOARD. BY THURSDAY
IT WILL HAVE ONLY MOVED EAST TO BERMUDA...KEEPING A MODERATE PRESSURE
GRADIENT ACROSS OUR REGION. FLOW SATURDAY NIGHT WILL BE NORTHEASTERLY
AND FAIRLY BREEZY...THEN THROUGH THE WEEK WINDS WILL VEER TO SOUTH
AND SOUTHEASTERLY BY THURSDAY. WITH THE SHIFT EXPECT TEMPERATURES
TO WARM THROUGH THE WEEK...TO READINGS SEVERAL DEGREES ABOVE NORMAL
BY THURSDAY.

LOOKS LIKE ATMOSPHERE WILL BE TOO DRY FOR ANY MENTION OF SHOWERS
DURING THE PERIOD. HOWEVER WE MAY GET SOME RAIN JUST BEYOND...INTO
FRIDAY AND NEXT WEEKEND...AS MODELS INDICATE A STRONGER FRONTAL
PASSAGE. STAY TUNED AND CROSS YOUR FINGERS.

&&

.AVIATION...EXPECT VFR CONDITIONS NEXT 24 HOURS. EXCEPTIONS MAY BE
SOME SHOWERS ACROSS SOUTHWEST FLORIDA THIS AFTERNOON. LEANING
TOWARDS NOT INCLUDING STORMS GIVEN SATELLITE IMAGERY INDICATING
ENOUGH SUBSIDENCE TO PREVENT THEM. NEXT EXCEPTION WILL BE CHANCE FOR
MVFR VISIBILITIES FROM KSRQ SOUTH AROUND DAYBREAK TOMORROW...AND
HAVE TEMPO GROUPS IN FOR THIS CONDITION.

&&

.MARINE...NORTHEAST TO EAST WINDS IN THE 10-15 KNOT RANGE WITH SEAS
OF 2-4 FEET WILL CONTINUE OVER THE GULF WATERS THROUGH TONIGHT. ON
FRIDAY ANOTHER COLD FRONT WILL MOVE SOUTH THROUGH THE PENINSULA DURING
THE DAY. IN THE WAKE OF THIS FRONT NORTHEASTERLY WINDS WILL BE ON THE
INCREASE FRIDAY NIGHT THROUGH EARLY NEXT WEEK WITH HAZARDOUS BOATING
CONDITIONS EXPECTED TO DEVELOP OVER THE GULF WATERS AS WINDS/SEAS
INCREASE INTO THE SMALL CRAFT RANGE ON SATURDAY WITH THESE CONDITIONS
CONTINUING THROUGH EARLY NEXT WEEK AS STRONG HIGH PRESSURE BUILDS IN
OVER THE EASTERN SEA BOARD WITH A TIGHT 5-7MB GRADIENT SETTING UP
ACROSS THE PENINSULA.

&&

.FIRE WEATHER...A DRIER AIR MASS WILL MOVE INTO THE FORECAST AREA FRIDAY
THROUGH EARLY NEXT WEEK. THIS DIRER AIR MAY LEAD TO A FEW HOURS OF HUMIDITY
VALUES BELOW 35 PERCENT EACH AFTERNOON...AND THESE LOW HUMIDITY VALUES
COMBINED WITH AN INCREASING NORTHEASTERLY WIND FLOW 15 MPH WITH SOME
HIGHER GUSTS MAY SUPPORT SHORT FUSED RED FLAG CONDITIONS THROUGH THE
PERIOD. IN ADDITION TO THE LOW HUMIDITY VALUES THE INCREASING 20 FOOT
AND TRANSPORT WINDS COMBINED WITH MIXING HEIGHTS IN THE 5-6KFT RANGE WILL
YIELD HIGH DISPERSION INDICES EACH DAY AS WELL. THESE LOW HUMIDITY
VALUES AND INCREASING WINDS WILL INCREASE THE SPREAD OF ANY FIRE THAT
MAY START ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA...SO ALL RESIDENTS
AND VISITORS ARE URGED TO USE EXTREME CAUTION WITH ANY OUTDOOR OPEN
FLAMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  60  81  58  77 /  20  10   5   5
FMY  59  82  59  80 /  20  10   5   5
GIF  61  81  56  75 /  10  10   5   5
SRQ  60  81  58  78 /  20  10   5   5
BKV  54  82  53  77 /   5  10   5   5
SPG  65  79  63  75 /  20  10   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...55/SHARP
Hazardous weather outlook, Mar 19, 3:48 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT THU MAR 19 2009

FLZ039-042-043-048>052-055>057-060>062-065-191700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
448 AM EDT THU MAR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SHOWER ACTIVITY WILL BE POSSIBLE TODAY...MAINLY SOUTH OF TAMPA
BAY...AS AN UPPER-LEVEL DISTURBANCE CROSSES FLORIDA. EAST TO
NORTHEAST WINDS ARE EXPECTED WITH NO SIGNIFICANT WEATHER HAZARDS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE IS EXPECTED TO BUILD OVER FLORIDA BOTH AT THE
SURFACE AND ALOFT DURING THE PERIOD. LOW LEVEL EASTERLY FLOW WILL
ACQUIRE A MORE SOUTHERLY COMPONENT BY LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CANTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Hillsborough

When
March 19, 1:30 PM EST
Where
Hillsborough County, 0.55 mi WSW of Gulf City
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
27.696, -82.438

An aluminum overhang was torn off of a mobile home in Ruskin. There was flat cumulus and interviews with two eye witnesses both said there was rotation at the ground. It was determined this was a dust devil.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155178.